Format

Send to

Choose Destination
J Toxicol Clin Toxicol. 2002;40(7):867-79.

Toxicologic myocardial sensitization.

Author information

1
New York City Poison Center, 455 First Avenue, #123, New York, NY 10016, USA. lnelson@pol.net

Abstract

Drug-induced polymorphic ventricular tachycardia (torsades de pointes) may lead to syncope or sudden cardiac death. One mechanism by which drugs and toxins may predispose to the development of this malignant dysrhythmia is through their ability to produce myocardial sensitization. The concept of myocardial sensitization actually represents a series of events involving altered cellular repolarization produced by blockade of myocardial potassium channels. Altered potassium ion flow raises the likelihood that an ectopic beat will occur via an early afterdepolarization and simultaneously alters the myocardial tissue to make it favorable for reentrant dysrhythmias, such as torsades de pointes, to propagate. Alternatively, calcium overload of the myocyte produces ectopy by causing delayed afterdepolarizations, which if the substrate for reentry is present, will result in ventricular tachycardia. This paper discusses the mechanisms underlying the production of both the altered myocardial substrate and the afterdepolarizations.

PMID:
12507056
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center